New York, 2022

Flood and Heat in New York, August 30, 2022

August 30, 2022 · NWS ALY · 21 events in 16 counties and zones

Hot and humid weather ahead of an approaching cold front led to heat indices reaching between 95F and 100F degrees as well as a few severe thunderstorms across eastern New York on August 30, 2022. Heat indices in excess of 95F degrees were concentrated along the Hudson River Valley.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Hot and humid weather ahead of an approaching cold front led to heat indices reaching between 95F and 100F degrees as well as a few severe thunderstorms across eastern New York on August 30, 2022. Heat indices in excess of 95F degrees were concentrated along the Hudson River Valley. Severe thunderstorms were focused across the Upper Hudson Valley as well as southern Herkimer County. Damage was mainly due to downed trees and wires, though lightning strikes caused two separate house fires. Heavy rainfall also led to some minor street flooding around Glens Falls. A few power outages occurred across the Upper Hudson Valley as a result of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 9:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 30, 9:26 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1026 AM EDT Tue Aug 30 2022

.SYNOPSIS...
Another hot and humid day is expected today. Showers and
thunderstorms will become likely this afternoon and evening from the
Hudson Valley west, spreading across the rest of the area tonight.
Temperatures will return closer to seasonal levels with lower
humidity for Wednesday and Thursday. It will be mainly dry aside
from a few showers over the western Adirondacks Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heat Advisory in effect from noon to 8 pm today for the mid
Hudson Valley, Capital Region, northern Saratoga, and southern
Washington County...

Considerable sun this morning will become partly cloudy by this
afternoon. Sunshine and steady south to southeast winds will
help temperatures reach current forecasted highs, with heat
indices reaching the mid 90s in the area of the heat advisory.
Area 12Z soundings show enough instability and shear for strong
to locally severe thunderstorms late this afternoon and evening,
and some locally very heavy rain. Just some minor adjustments
to temperatures and sky cover through this afternoon.

PREVIOUS DISCUSSION:
Midlevel ridging shifts east today as shortwave energy digs from IL
to PA, with the trough assuming a negative tilt. Anomalously warm
airmass is still in place with 850 mb temps in the upper teens.
Forced ascent will increase from west to east from the afternoon
through the late evening hours due to DCVA from the approaching
trough and the favorable positioning of the right entrance region of
the upper level jet. Strengthening tropospheric wind field in
advance of the trough will usher in a very moist airmass with PWAT
values increasing to 1.75-2.00 inches. This will result in a high
probability of showers and thunderstorms from roughly the Hudson
Valley westward 18Z Tue through 00Z Wed (2-8 pm Tue), and most of
the rest of the area 00-06Z Wed (8 pm Tue through 2 am Wed). Best
forcing and highest precip totals will be north and west of Albany,
while parts of the Litchfield Hills have the best chance of missing
out on some much needed rainfall.

Potentially impactful weather today with heavy rain and severe
thunderstorm threats, both maximized from the Capital District
to points north and west. Severe threat looks a bit better than
at this time yesterday, although there is still considerable
uncertainty. Assuming incoming cirrus associated with convective
debris is not too thick, sufficient destabilization looks to
occur ahead of the leading edge of the height falls for areas
north and west of Albany, with 750- 1250 J/kg MLCAPE advertised
by the 00Z.30 HREF mean. Though the better deep layer shear will
lag the instability, 20-30 kt of deep layer shear will support
some organization of any cells that can develop on the leading
edge of the height falls, with some multicell clusters or short
line segments possible. Isolated to scattered damaging wind
gusts would be the main threat. The severe potential could be
short circuited if thicker clouds develop in the late morning to
early afternoon and hinder surface based destabilization. Low-
level forcing and midlevel lapse rates appear weak as well.
Threat is maximized 4-10 pm for areas from the Capital District
to points north and west.

Heavy rainfall will also be a threat for areas from the Capital
District to points north and west. Cloud- layer winds will be
roughly parallel to the low- level jet and weak incoming
boundary. This could promote training convection from the
afternoon into the evening hours as the system goes negatively
tilted, prolonging the forcing for ascent. These kinematics will
be interacting with the anomalously moist airmass, which could
lead to a prolonged period of heavy rainfall rates. Basin
average rainfall of 1-2" is expected from the Capital District
north and west, with local amounts up to 3" not out of the
question. Antecedent dry conditions and fast storm motions will
preclude a more widespread flood threat, but urban/poor drainage
flooding and isolated flash flooding cannot be ruled out.

For areas south and east of the Capital District, the best
forcing and highest probabilities for showers and thunderstorms
will occur near or after sunset. This means that convective
intensity will likely be weakening, although a few stronger
storms containing isolated damaging wind gusts cannot be ruled
out. Locally heavy rainfall will be possible as well, although
likely less so than areas to the north and west.

Finally, the heat will be a hazard once again. It appears there will
be a window for some partly to mostly sunny skies between any
morning low clouds and approaching convective clouds from the west.
This will likely allow heat indices to reach the mid to upper 90s
for a few hours in the afternoon in the Hudson Valley, where a Heat
Advisory remains in effect, and was expanded to include northern
Saratoga and southern Washington County.

Rain and storms will end from west to east 03-09Z Wed (11 pm Tue
through 5 am Wed). An upstream jet max punching in from the west may
result in a few more showers and perhaps an isolated storm
redeveloping over the western Adirondacks late. Lows still fairly
mild in the mid-50s to upper 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday, upper jet energy will continue to punch into the region
upstream of the trough axis. This will carve out cyclonic flow over
the local area. At lower levels, cold and dry air advection will be
occurring (the former offset partially by diurnal heating), with
dewpoints falling through the day. A few showers will be possible
during the morning hours mainly north of I-90 due to the upper jet
forcing. Some showers may linger into the afternoon hours downwind
of Lake Ontario as well as lake moisture interacts with the cold
pool aloft. A rumble of thunder or two cannot be ruled out either.
Elsewhere, it will become mostly sunny and not as warm as early in
the week. Highs will be variable, ranging from the upper 60s over
the western ADKs to the mid-80s in the Mid-Hudson Valley.

Wednesday night, mainly tranquil conditions are expected as cyclonic
flow continues amid a dry airmass. Seasonable lows in the 50s
expected. A few showers and isolated storms may linger downwind of
Lake Ontario as 850 mb temps fall enough for lake effect processes
to develop.

Thursday into Thursday night, the trough axis finally departs with
high pressure building in at the surface. Plenty of sunshine
expected with low humidity and highs ranging from the mid-60s over
the ADKs to low 80s near POU. Good radiational cooling conditions
expected Thursday night with lows in the mid-40s to mid-50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The extended forecast through the holiday weekend begins with fair
and tranquil weather with high pressure in control and mid and upper
level ridging building in Fri through Sat. Temps also moderate back
above normal.  A weak cold front bring some isolated to scattered
showers and a few thunderstorms on Sunday.  The placement of how far
south the cold front settles Sunday night into Monday will determine
how much sunshine and where some isolated showers occur as high
pressure attempts to ridge in from south-central Quebec for Labor
Day.

Fri-Sat...Good agreement with the medium range guidance and
ensembles that a sfc anticyclone moves over NY and New England on
Friday with an increase in mid and upper level heights over the
region. H850 temps in the +12C to +14C range on the latest GFS with
some mixing will allow for near normal temps with highs in the upper
70s to lower 80s in the valley areas and hilltowns, and upper 60s to
mid 70s over the mtns. Humidity levels remains comfortable with
dewpts in the 40s to lower 50s.  The sfc anticyclone shifts off
shore with southwest flow aloft ahead of a northern stream upper
level trough. Lows temps Fri night will be mainly in the 50s with
some upper 40s over the mtns.  Saturday should see an uptick in
temps with warm advection and a modest increase in humidity levels
with the latest NAEFS indicating heights and temps in the lower to
mid levels slightly above normal.  Max temps rise about 5 to 10
degrees above normal for early Sept with highs in the mid and upper
80s in the lower elevations and a few 90F readings in the mid Hudson
Hudson Valley, and 70s to lower 80s over the higher terrain.

Sun-Mon...A northern stream mid and upper level trough approaches
and crosses the region on Sunday into Sunday night.  There are some
timing differences in the medium range guidance and Ensembles. After
a mild night with lows in the mid 50s to mid 60s.  Some mid and high
clouds will increase from the north and west.  The boundary has
limited low-level moisture with it.  The day does not look like a
wash out, but more clouds than sun is expected north of the I-90
corridor and a bit more sunshine from the Tri Cities south and east.
The latest GFS has modest amounts of instability, so we did include
a slight chance of thunderstorms.  Isolated to scattered showers are
possible.  High temps in the lower 80s to near 90F from the Capital
District south and east, and upper 60s to mid/upper 70s north and
west based on the latest NBM. The cold front may stall south of I-90
to near the southern New England Coast and Long Island with a weak
disturbance moving along it heading into Labor Day.  Clouds and
isolated showers are possible south and east of the Capital District
and we will have to monitor trends if the showers potentially spread
further north.  Temps finish the holiday weekend near normal.  A wet
and unsettled pattern may set up heading into the mid week with a
positively tilted mid and upper level trough closing off over the OH
Valley and Piedmont Region southwest of the forecast area.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Through 12Z Wednesday...Mid and high clouds as well as some
lower stratus continue to impact the TAF sites this morning. The
stratus has moved into KPOU with cigs in the 1.5-2.0 kft AGL
range with MVFR conditions. The stratus may briefly impact
KGFL/KALB/KPSF based on the satellite picture and we kept TEMPO
groups in from 12Z-15Z/TUE.

Any leftover stratus dissipate or mix out between 14Z-16Z/Tue
near KPOU/KPSF. VFR conditions are expected until the early to
mid afternoon, but then showers and thunderstorms will move in
from the south and west ahead of a prefrontal sfc trough in
advance of a cold front. We used PROB30 groups to bring in the
thunderstorms first between 21Z/TUE and 00Z/WED for KGFL/KALB
with MVFR and brief lapses to IFR levels in terms of cigs/vsbys.
We delayed the PROB30 groups for KPSF/KPOU until 00Z/Wed to
06Z/Wed with the TSRAs/SHRAs with MVFR cigs/vsbys. Occasional
showers and a few thunderstorms are likely until the end of the
TAF cycle for KGFL/KALB with MVFR conditions until 03Z-06Z/WED.
Brief lapses to IFR levels may occur in the heavier showers and
storms. After 06Z/WED...VCSH groups were used as lower cigs and
vsbys may persist in the MVFR range, though for KPSF we went
with IFR cigs with the abundant low-level moisture in place.

The winds will become southerly at 8-14 kts this morning
through the afternoon with some gusts around 20 kts at
KALB/KPSF. The winds will veer to the south to southwest at 5-10
kts tonight and become light and variable in direction after
06Z/WED.

Stronger winds gusts are possible with thunderstorms and may
vary in direction quickly.

Outlook...

Wednesday Night to Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
It will be very warm again today. Showers and thunderstorms are
expected during the afternoon and evening along and west of the
Hudson River, and over the rest of the area overnight. Minimum RH
values will range from 45 to 75 percent, lowest over the Mid Hudson
Valley. Southerly winds will be rather breezy.

A drier airmass will arrive on breezy westerly winds Wednesday and
Thursday. Minimum RH values may reach 30-40 percent in the Hudson
Valley south of Albany, especially on Thursday. Elsewhere, 40-60
percent.

&&

.HYDROLOGY...
An approaching trough will interact with an anomalously moist
airmass, with showers and thunderstorms becoming likely this
afternoon and evening from the Hudson River west, and for most of
the rest of the area tonight. Potential for training storms is
highest from the Capital District north and west, where basin
average rainfall of 1- 2", locally up to 3", is expected. This
rainfall could produce urban/poor drainage flooding and isolated
flash flooding. Locally heavy rainfall and minor flooding
cannot be ruled out south and east of the Capital District,
although the threat is lower. Antecedent dry conditions and
rather fast storm motions will mitigate a more widespread
flooding threat.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ041-049-050-
     052-053-059-060-064-065-084.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Aug 30, 3:10 AM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Tue Aug 30 2022

CTZ001-013-MAZ001-025-NYZ032-033-038>040-042-043-047-048-051-054-058-
061-063-066-082-083-VTZ013>015-311200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Southeast Warren-Bennington-Western Windham-
Eastern Windham-
410 AM EDT Tue Aug 30 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York aside from the Hudson Valley,
and southern Vermont.

.DAY ONE...Today and tonight.

There is a marginal risk of severe weather and excessive rainfall
today. Showers and thunderstorms could produce isolated damaging wind
gusts and locally heavy rainfall leading to urban and poor drainage
flooding and isolated flash flooding. The best chance will be north
and west of Albany between 3 and 9 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ041-049-050-052-053-059-060-064-065-084-311200-
Northern Saratoga-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Ulster-Western Dutchess-Southern Washington-
410 AM EDT Tue Aug 30 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Hudson Valley south of
Glans Falls in east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe weather and excessive rainfall
today. Showers and thunderstorms could produce isolated damaging wind
gusts and locally heavy rainfall leading to urban and poor drainage
flooding and isolated flash flooding. The best chance will be north
and west of Albany between 3 and 9 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

12 heat, 6 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.

Heat, Northern Washington

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southern Washington

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Northern Saratoga

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Southern Saratoga

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Eastern Schenectady

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Heat, Eastern Albany

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Eastern Albany forecast zone
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Heat, Western Rensselaer

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Heat, Eastern Greene

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Western Columbia

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Western Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Eastern Ulster

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Eastern Dutchess

When
August 30, 11:00 AM EST to 7:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Thunderstorm Wind, Warren

When
August 30, 2:10 PM EST
Where
Warren County, 0.69 mi S of Glens Falls
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.310, -73.650

Measured gust at the Glens Falls NYS Mesonet.

Thunderstorm Wind, Warren

When
August 30, 2:20 PM EST
Where
Warren County, 0.85 mi SW of West Glen Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.290, -73.680

A downed tree led to a lane closure along Interstate 87 Northbound near Exit 18 near Glens Falls.

Lightning, Saratoga

When
August 30, 2:20 PM EST
Where
Saratoga County, 0.64 mi WNW of Fortsville
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.255, -73.691

Lightning struck a house on Redmond Road in Moreau causing a fire.

Thunderstorm Wind, Warren

When
August 30, 2:25 PM EST
Where
Warren County, 0.85 mi SE of Glens Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.310, -73.640

Trees and wires were downed in the City of Glens Falls.

Flood, Warren

When
August 30, 2:30 PM EST to 4:00 PM EST
Where
Warren County, 0.65 mi SW of Glens Falls to 0.65 mi ENE of West Glen Falls
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.312, -73.658

A number of side roads and streets around the City of Glens Falls were flooded with several inches of water, some of which included Maple Street and Sherman Avenue.

Thunderstorm Wind, Saratoga

When
August 30, 2:37 PM EST
Where
Saratoga County, 2.06 mi ESE of Hadley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.304, -73.835

About 15 to 20 trees were uprooted or snapped at the Bend of the River Golf Club in Hadley.

Lightning, Saratoga

When
August 30, 2:38 PM EST
Where
Saratoga County, 2.05 mi ESE of Hadley
Property damage
$200,000
Reported by
Newspaper
Coordinates
43.304, -73.835

A home near the Bend of the River Golf Club was struck by lightning which sparked a small electrical fire. The property owner later called the home unlivable.

Thunderstorm Wind, Washington

When
August 30, 3:00 PM EST
Where
Washington County, 0.69 mi N of Whitehall
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.560, -73.420

Two trees were downed in the Village of Whitehall.

Thunderstorm Wind, Herkimer

When
August 30, 3:09 PM EST
Where
Herkimer County, 1.5 mi S of Middlefield
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.129, -74.976

A tree was downed blocking a portion of Route 28 near the Herkimer Diamond Mines KOA Resort.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052693, 1052694, 1052696, 1052697, 1052698, 1052699, 1052700, 1052701, 1052702, 1052703, 1052704, 1052705, 1052707, 1052708, 1052716, 1052709, 1052714, 1052710, 1052715, 1052711, 1052712.